News, Views, & Reviews
Herbal Medicine in Dermatology: Does Natural=Safe?

June 2012 | Volume 11 | Issue 6 | Feature | 774 | Copyright © 2012

Jason Chouake and Adam Friedman

Abstract

No abstract available

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

The use of complementary and alternative medicine (CAM) has steadily increased in popularity over the past two decades. More than 70% of the US population has used CAM at least once, and annual spending on CAM in 2007 has reached $34 billion. From 1997 to 2007, annual spending on nonvitamin, nonmineral, natural products (herbal supplements) has more than doubled to $14.8 billion.1 To put these numbers in context, the amount spent on herbal supplements is equal to about 31% of what the public spent out of pocket for pharmaceutical drugs in 2007.1 In a 2007 study, 4 out of 10 adults, and 1 out of 9 children had used some type of CAM in the past year.2 Of particular relevance to dermatologists is the fact that 49% of patients who reported skin problems in the past 12 months also reported using CAM in the same period.3 Among those using CAM for skin problems specifically, by far the most common modality was herbal supplements. 3 CAM therapies are particularly sought after by patients with chronic non-life threatening disease, and chronic disease such as psoriasis, atopic eczema, and acne are common in dermatologic practice. Herbal medicine safety has therefore become a critical issue for practitioners, in caring for patients who are self-medicating with herbal supplements. Despite the popular belief in the safety of "natural" ingredients, numerous cases of adverse reactions to CAM formulations have been reported. There are many challenges related to the safety monitoring of herbal medicines, and adverse events arising from the consumption of herbal medications may be due to any number of factors. The risks of alternative medications include external quality problems and intrinsic quality problems. External quality problems include contamination, adulteration, and misidentification of botanicals. Adverse events related to the intrinsic properties of the supplements are typically caused by the pharmacologically active phytochemicals contained within these medications.4, 5

Before discussing the risks associated with herbal medication it is important to understand what quality control mechanisms are currently in place. In 1994, Congress defined the term "dietary supplement" in the Dietary Supplement Health and Education Act (DSHEA) as products containing any one of the following: a vitamin, a mineral, an herb or other botanical, an amino acid, a dietary substance for use by man to supplement diet by increasing total intake (eg, enzymes or tissues from organs or gland), or a concentrate, metabolite, or extract.6 Since 1994, the FDA has issued regulations to ensure the safety of dietary supplements. The final dietary supplement Current Good Manufacturing Practice (CGMP) rules were issued in 2007. These regulations focus on practices that ensure the identity, purity, quality, strength, and composition of dietary supplements.6, 7 However, the FDA states that unlike drug products that must be proven safe and effective for their intended use before marketing, there are no provisions to "approve" dietary supplements for safety and effectiveness before they are marketed.6 Furthermore, once a product is marketed, the burden of proof rests with the FDA to show that the product is "unsafe" before it can take action to restrict the product's use or removal from the marketplace.

If CGMP guidelines are rigorously followed, contamination of herbal supplements by microbes, toxic heavy metals, and pesticides should be well under control. However, these problems persistently recur. In 2008, 20% of Ayuverdic medicines sold in the US were found to contain detectable levels of lead mercury and arsenic.8 Seventy-five percent of the metal-containing products claimed Good Manufacturing Practices, or metal testing, and these claims were not associated with a lower prevalence of toxic metals. In addition to Ayuverda, other traditional medicines originating from Asia, have been found to contain lead and other heavy metals.5 In products where metals were detected, one or more standards of daily metal intake were exceeded.8 Contamination of heavy metals can occur due to plant accumulation of heavy metals from the environment, contamination during production, or intentional addition.5 Some proponents of traditional Chinese or Indian Ayuverdic medicines believe that traditional preparations of these metals render them nontoxic, however, poisonings related to heavy metal exposure have been reported.8-11

Adulteration of herbal medicines with pharmaceutical drugs and plant materials is a common and dangerous phenomenon in alternative medicines. The most prevalent adulterants in herbal creams are corticosteroids.12 In 2011, FDA analysis of the popular cream, "Heimlich Natural Clear Cream," found up to .04% Betamethasone valerate. This is by no means the first time that over the counter products have been found to contain willfully added corticosteroids; there are numerous cases in the literature of this transgression.13, 14 Dr. Heimlich's Natural Cream was marketed by word of mouth as safe and corticosteroid free. Reviews on Amazon. com, described this product was as "suspiciously amazing."15 With an average rating of 4.4 out of 5 stars, it was particularly popular for parents to use for their children's eczema, though it was also very expensive. The FDA subsequently issued an enforced recall in 2011, but the product was marketed for years prior to the recall.

One of the greatest dangers when using herbal therapies is the failure on the patient's behalf to assume that because these products are "natural," they are therefore "safe."16 In contrast, when a physician is evaluating the use of a medication to treat a specific illness, he weighs the known risk of predictable and

↑ back to top


Related Articles